Alert archive / Colorado / Tornado Warnings in 2004

Tornado Warning 28, NWS Goodland, KS

August 9, 2004Cheyenne County, Colorado

NWS Goodland, KS issued this tornado warning at Aug 9, 2004, 9:05 PM MDT for Cheyenne County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 9:05 PM MDT (03:05 UTC)
Expired
Aug 9, 2004, 9:45 PM MDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 6:45 PM MDTTornado WatchSPC4 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2151 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 100305
TORGLD
COC017-100345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
905 PM MDT MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 945 PM MDT

* AT 901 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES NORTH OF
  ARAPAHOE...MOVING SOUTH AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  ARAPAHOE AROUND 910 PM MDT...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR EAST CENTRAL COLORADO.

LAT...LON 3899 10204 3896 10220 3861 10232 3861 10205

$$

MCGUIRE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 9, 2:21 PM MDT, 6 hours 44 minutes earlier.

Area forecast discussion, Aug 9, 2:21 PM MDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT MON AUG 9 2004

.DISCUSSION...THE 18Z SURFACE CHART PLACES HIGH PRESSURE OVER THE
CENTRAL PLAINS WITH A FRONT ALIGNED FROM THE SOUTHWEST CORNER OF
KANSAS NORTHWEST INTO EASTERN COLORADO.VISIBLE SATELLITE/COMPOSITE
RADAR SHOWING TRW DEVELOPMENT ALONG THIS BOUNDARY. WATER VAPOR
IMAGERY SHOWS UPPER RIDGE OVER THE WESTERN US WITH A SHORTWAVE
MOVING SOUTHEAST ACROSS NORTHERN COLORADO INTO THE CENTRAL PLAINS.

NORTHWEST FLOW WILL PREVAIL THROUGH DAY 3. A SHORTWAVE NOTICEABLE ON
WATER VAPOR OVER SOUTHWEST WYOMING WILL IMPACT THE CENTRAL PLAINS
TONIGHT. LOW LEVEL CONVERGENCE/UPPER DIVERGENCE COUPLET COINCIDE
WITH BULLSEYE OF OMEGA OVER EASTERN COLORADO NEAR THETA-E RIDGE. ETA
PROGS 2600 J/KG CAPE VALUES IN THIS AREA. INGREDIENTS LOOK GOOD FOR
STRONG/SEVERE STORMS OVER THE EASTERN PLAINS OF COLORADO AND INTO
THE REST OF THE FORECAST AREA THIS EVENING. FOR TUESDAY UPSLOPE/LOW
LEVEL CONVERGENCE SHOULD HELP STORMS FIRE AGAIN NEAR THE THETA-E
RIDGE AXIS/OMEGA MAX IN EASTERN COLORADO.  ON WEDNESDAY A WEAK WAVE
IN PHASE WITH A MUCH STRONGER WAVE ROTATING AROUND A LOW OVER THE
GREAT LAKES WILL MOVE INTO THE AREA IN THE AFTERNOON. A SURFACE
FRONT/DRYLINE STALLED OUT EAST OF THE FRONT RANGE WOULD SERVE AS A
FOCUS. A STRONG COUPLET OF LOW LEVEL CONVERGENCE AND UPPER LEVEL
DIVERGENCE IS INDICATED FOR GOOD UPWARD VERTICAL VELOCITIES. A
THETA-E RIDGE IS ALSO IN PLACE SO WOULD INCLUDE CHANCE POPS FOR
EASTERN COLORADO WEDNESDAY AFTERNOON AND THEN MOVING SOUTHEAST
ACROSS THE KANSAS/NEBRASKA ZONES IN THE EVENING. NORTHWEST FLOW
CONTINUES ON THURSDAY BUT THE UPPER LOW AND ITS ASSOCIATED
SHORTWAVES MOVE FURTHER NORTHEAST SO WOULD EXPECT ANY DYNAMICS TO BE
TOO FAR AWAY. HOWEVER A FRONT DOES MOVE THROUGH THURSDAY MORNING AND
GETS THROUGH MOST OF THE AREA BEFORE AFTERNOON. THE FRONT MAY STILL
BE OVER THE SOUTHEAST FORECAST AREA IN THE AFTERNOON FOR SOME
CONVERGENCE AND LIFT THERE. SLIGHT CHANCE POPS SHOULD HANDLE THIS
POTENTIAL.

DAYS 4-7...UPPER FLOW WILL BE NORTHWEST WITH A RIDGE WEST OF THE
ROCKIES AT THE BEGINNING OF THIS FORECAST. SOME WEAK WAVES IN THE
FLOW ARE NOTED FOR FRIDAY AND SATURDAY BUT AT THIS TIME APPEAR TO
WEAK FOR ANY INCLUSION INTO THE POP/WEATHER FORECAST. THIS RIDGE
WILL MOVE INTO THE ROCKIES BY SUNDAY AND THEN MOVE EAST AND FLATTEN
ON MONDAY. A DECENT SHORTWAVE IS ADVERTISED ON SUNDAY BUT THE MAIN
DYNAMICS WILL BE FURTHER NORTH SO WILL KEEP THE FORECAST AREA DRY.
AN UPPER LOW MOVES INTO THE SOUTHERN ROCKIES ON MONDAY. SLIGHT
CHANCE POPS LOOK POSSIBLE FOR THE SOUTHERN FORECAST AREA DURING THE
DAY MONDAY AND THEN SPREADING NORTH INTO A LARGE PART OF THE AREA
MONDAY NIGHT. MAX TEMPERATURES WILL WARM BACK INTO THE MID AND UPPER
80S AS THE UPPER RIDGE BUILDS INTO THE ROCKIES. LOW TEMPERATURES
WILL BE NEAR NORMAL OR AROUND 60.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

FS
Hazardous weather outlook, Aug 9, 10:51 AM MDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT MON AUG 9 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1051 AM MDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SIGNIFICANT SEVERE WEATHER EVENT EXPECTED THIS AFTERNOON AND
EVENING...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN COLORADO THIS AFTERNOON AND SPREAD INTO NORTHWEST
KANSAS...AND POSSIBLY SOUTHWEST NEBRASKA THIS EVENING. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE LIKELY.

A COMPLEX WEATHER PATTERN WAS EVOLVING OVER THE REGION THIS MORNING.
ELEVATED THUNDERSTORMS IN SOUTHWEST NEBRASKA...FROM IMPERIAL TO
MCCOOK...WILL PRODUCE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL THROUGH EARLY AFTERNOON... AS THEY MOVE SLOWLY SOUTHEAST.
THESE THUNDERSTORMS MAY REACH PARTS OF NORTHWEST KANSAS AFTER 1 PM
CDT.

THE MAIN FOCUS FOR SEVERE WEATHER...HOWEVER...WILL BEGIN IN
EASTERN COLORADO AFTER 2 PM MDT. LAST NIGHT...THUNDERSTORMS IN
EASTERN KANSAS PRODUCED AN OUTFLOW BOUNDARY...THAT WILL BE NEAR A
FLAGLER TO CHEYENNE WELLS LINE BY EARLY AFTERNOON. DEWPOINTS IN THE
LOW TO MID 60S WILL CREATE STRONG INSTABILITY IN THE VICINITY OF THE
OUTFLOW BOUNDARY...AND WIND SHEAR WILL BE QUITE FAVORABLE FOR
SUPERCELL THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
BY MID TO LATE AFTERNOON BETWEEN LIMON AND FLAGLER...AND THEN MOVE
SOUTHEAST. AS THESE STORMS MOVE PARALLEL TO THE OUTFLOW
BOUNDARY...CONDITIONS WILL BE FAVORABLE FOR ONE OR TWO STRONG
TORNADOES. THE THREAT FOR SEVERE WEATHER WILL EXPAND INTO WESTERN
KANSAS...AND PERHAPS SOUTHWEST NEBRASKA...BY EARLY EVENING. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...BUT A THREAT FOR
ISOLATED TORNADOES WILL CONTINUE IN THE VICINITY OF THE OUTFLOW
BOUNDARY. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTH OF A
LINE FROM FLAGLER TO BURLINGTON IN COLORADO...TO WALLACE AND RUSSELL
SPRINGS IN KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE WILL REMAIN IN PLACE ON TUESDAY FROM FLAGLER COLORADO TO
LEOTI KANSAS. FOG AND LOW CLOUDS MAY LIMIT HEATING...BUT SUFFICIENT
INSTABILITY SHOULD ALLOW ISOLATED TO SCATTERED THUNDERSTORMS TO FORM
BY AFTERNOON...AS A STRONG COLD FRONT MOVES INTO THE REGION. WIND
SHEAR WILL ONCE AGAIN BE FAVORABLE FOR LARGE HAIL...DAMAGING
WINDS...AND PERHAPS AN ISOLATED TORNADO...WITH ANY STORMS THAT DO
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT ACROSS EASTERN
COLORADO...AND AFTER 4 PM MDT IN NORTHWEST KANSAS.

BURKE

In the hours before

Local storm report, Aug 9, 8:06 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             5 N BURLINGTON          39.38N 102.27W
08/09/2004  1.75 INCH        KIT CARSON         CO   EMERGENCY MNGR

&&

BOYD
Local storm report, Aug 9, 8:09 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             11 NW SHARON SPRINGS    39.01N 101.90W
08/09/2004  0.75 INCH        WALLACE            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 9, 8:19 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             CHEYENNE WELLS          38.82N 102.35W
08/09/2004  1.00 INCH        CHEYENNE           CO   LAW ENFORCEMENT

0815 PM     HAIL             8 SW ECKLEY             40.03N 102.60W
08/09/2004  1.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 9, 8:39 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             CHEYENNE WELLS          38.82N 102.35W
08/09/2004  2.00 INCH        CHEYENNE           CO   TRAINED SPOTTER

0837 PM     HAIL             1 SW VERNON             39.92N 102.33W
08/09/2004  0.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 9, 8:51 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
851 PM MDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             SHARON SPRINGS          38.89N 101.75W
08/09/2004  1.25 INCH        WALLACE            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 9, 8:57 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 PM MDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             WRAY                    40.08N 102.23W
08/09/2004  1.00 INCH        YUMA               CO   TRAINED SPOTTER

0851 PM     HAIL             SHARON SPRINGS          38.89N 101.75W
08/09/2004  0.88 INCH        WALLACE            KS   TRAINED SPOTTER

            STREET FLOODING

&&

BOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:32 PM MDTSevere Thunderstorm WarningGLDCheyenne58 min
Aug 9, 7:35 PM MDTSevere Thunderstorm WarningGLDYuma55 min
Aug 9, 7:46 PM MDTSevere Thunderstorm WarningGLDKit Carson59 min
Aug 9, 8:28 PM MDTSevere Thunderstorm WarningGLDYuma47 min
Aug 9, 8:29 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min
Aug 9, 9:35 PM MDTSevere Thunderstorm WarningGLDYuma55 min
Aug 10, 5:28 PM MDTSevere Thunderstorm WarningGLDCheyenne47 min

Nearby

Tornado Warnings in Colorado, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.